Alert archive / Michigan / Special Weather Statements in 2012

Special Weather Statement, NWS Grand Rapids, MI

October 17, 201223 counties in Michigan

NWS Grand Rapids, MI issued this special weather statement at Oct 17, 2012, 4:46 PM EDT for 23 counties in Michigan. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2012, 4:46 PM EDT (20:46 UTC)
Expired
Oct 17, 2012, 6:45 PM EDT
In force
119 min
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 10 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2012-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2012-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

683 
WWUS83 KGRR 172046
SPSGRR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
446 PM EDT WED OCT 17 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-172245-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
446 PM EDT WED OCT 17 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND NORTH OF I-96 AND EAST 
OF U.S. 131 PRODUCING HAIL UP TO DIME SIZE. EXPECT SCATTERED 
THUNDERSTORMS TO BE POSSIBLE THIS EVENING AS MORE ACTIVITY MOVES IN 
FROM NORTHERN INDIANA AND INTO SOUTHERN LOWER MICHIGAN.

ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...
AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH THESE STORMS


PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4207 8623 4223 8623 4225 8638 4260 8624
      4301 8624 4362 8656 4382 8644 4406 8653
      4418 8640 4416 8460 4348 8460 4346 8436
      4282 8436 4278 8416 4208 8413 4207 8414
TIME...MOT...LOC 2041Z 213DEG 32KT 4327 8616

$$

HOVING

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Oct 17, 3:48 PM EDT, 58 minutes earlier.

Area forecast discussion, Oct 17, 3:48 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
348 PM EDT WED OCT 17 2012

.SYNOPSIS...
ISSUED AT 348 PM EDT WED OCT 17 2012

RAIN AND ISOLATED THUNDERSTORMS CAN BE EXPECTED TONIGHT AS A SLOW
MOVING COLD FRONT APPROACHES FROM THE WEST. THE RAIN WILL END
BRIEFLY ON THURSDAY AFTER THE COLD FRONT PASSES THROUGH... BUT MORE
SHOWERS ARE IN STORE FOR THURSDAY NIGHT AND FRIDAY AS AN AREA OF LOW
PRESSURE STALLS OVER THE GREAT LAKES REGION. IT WILL BE COLD ENOUGH
THAT SOME ICE PELLETS WILL BE POSSIBLE AS WELL.

SHOWERS ARE EXPECTED TO MOVE OUT OF THE REGION FRIDAY NIGHT OR EARLY
SATURDAY AND THE COMING WEEKEND WILL BE DRY WITH MODERATING
TEMPERATURES.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 348 PM EDT WED OCT 17 2012

ELEVATED INSTABILITY AND MOISTURE RETURNING FROM THE SOUTH WITH THE
HELP OF A 40KT LOW LEVEL JET HAS SPARKED A FEW SHOWERS AND TSTMS
WEST OF HWY 131 THIS AFTERNOON. COVERAGE OF SHOWERS IS EXPECTED TO
INCREASE LATER TONIGHT AS NEGATIVE TILT SHORTWAVE OVER THE CENTRAL
PLAINS BEGINS TO PIVOT NE.

SHORT TERM/RAPID UPDATE MODELS SUGGEST THE POSSIBILITY OF A LULL IN
PCPN POTENTIAL BETWEEN THE ACTIVITY CURRENTLY DEVELOPING OVERHEAD
AND THE MAIN BAND OF RAIN ASSOCIATED WITH THE SFC OCCLUSION/NEG TILT
SHORTWAVE LATER TONIGHT.

MODELS SHOW A DRY SLOT MOVING IN BEHIND THE DEPARTING RAIN BAND ON
THURSDAY BUT THE ARRIVAL OF THE COLDER AIR ALOFT SHOULD CAUSE
MORE SHOWERS TO DEVELOP LATER IN THE DAY... PARTICULARLY WEST OF HWY
131. COMBINATION OF UPR LOW/COLD POOL ALOFT (H8 TEMPS AROUND -1C AND
H5 TEMPS AROUND -25C)... AND ADDITIONAL VORT LOBES/SPOKES ROTATING
AROUND THE APCHG UPR LOW... WILL RESULT IN MORE SHOWERS THURSDAY
NIGHT AND FRIDAY.

THE FREEZING LEVEL FALLS TO ABOUT 3K FEET ON THURSDAY NIGHT AND
REMAINS THAT LOW THROUGH FRIDAY... SO SUSPECT THAT SOME OF THE
SHOWERS WILL OCCASIONALLY PRODUCE SOME SLEET/SMALL HAIL.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 348 PM EDT WED OCT 17 2012

OVERALL WENT WITH ECMWF WEIGHTED BLEND OF NWP GUIDANCE. UPPER LOW
AND LARGE SCALE TROF EXITS REGION SATURDAY WITH UPPER RIDGE BUILDING
IN FOR THE REMAINDER OF THE PERIOD. ECMWF HAS A STRONGER RIDGE AND
MORE AMPLIFIED LONGWAVE PATTERN WITH WELL ABOVE NORMAL TEMPERATURES
THROUGH THE PERIOD WHILE GFS HAS FLATTER RIDGE WITH CANADIAN AIRMASS
PUSHING INTO REGION FOR TUE AND WED.

BEST RAIN CHANCE WILL BE LATE MON INTO TUE AS UPPER SHORTWAVE MOVES
OVER RIDGE AND ATTEMPTS TO DRAG COLD FRONT AND SEASONABLY COLD
CANADIAN AIRMASS INTO CWA. GOOD CHC FOR SHOWERS AND LOOKS LIKE
THUNDER IS POSSIBLE BUT NOT CONFIDENT ENUF TO INCLUDE IN GRIDS FOR
NOW. BEST BET IS THAT FRONT WILL HANG UP OVER MI ON TUE AND THEN
BEGIN TO DISSIPATE RETREAT NORTHWARD ON WED.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 1105 AM EDT WED OCT 17 2012

RAPID CHANGES FROM UNLIMITED VFR EARLY THIS AFTERNOON TO SCT MVFR
SHRA/CIG/VIS BY EARLY EVENING AS MOIST AIR SURGES NORTH AHEAD OF
APPROACHING LOW PRESSURE. DID NOT SHOW MVFR CIGS WITH 15Z TAF UPDATE
AS NOT QUITE THAT CONFIDENT AS CURRENT NEAREST MVFR NOW OVER CENTRAL
MO. SFC WIND GUSTS 20 - 30 KTS WITH LGT CHOP UP TO 5,000 FT AGL
THROUGH LATE AFTERNOON.

VERY GOOD CHANCE OF A PERIOD OF IFR/LIFR CIG/VIS/SHRA NEAR 10-16Z
TIMEFRAME THU MORNING AS FRONT PUSHES THROUGH AREA MOVING FROM THE
SOUTHWEST TO THE NORTHEAST. SOUTHEAST WINDS AHEAD OF FRONT WILL TURN
SHARPLY TO THE SOUTHWEST AS THE FRONT PASSES.  EXPECT IMPROVEMENT TO
VFR CONDITIONS WITH SCT MVFR SHRA BY LATE MORNING AS DRIER AIR WORKS
INTO THE AREA.

A PERIOD OF MVFR CIGS WITH SCT IFR CIG/VIS/SHRA RETURNS THU EVENING
AND PERSISTS INTO FRIDAY AS LOW PRESSURE CENTER MOVES OVER OR JUST

&&

.MARINE...
ISSUED AT 348 PM EDT WED OCT 17 2012

CONFIDENCE IN SMALL CRAFT ADVISORY CRITERIA IS HIGH FOR TONIGHT AND
THURSDAY... BUT DECREASES AFTER THAT. GUIDANCE SUGGESTS THAT WINDS
WILL BECOME OFFSHORE (SELY) ON THURSDAY NIGHT INTO FRIDAY AS THE SFC
LOW SINKS SOUTH TOWARD MKE/ORD. GRADIENT ALSO BECOMES BAGGIER DURING
THIS TIME.

&&

.HYDROLOGY...
ISSUED AT 348 PM EDT WED OCT 17 2012

POTENTIAL EXISTS FOR AN INCH OF RAIN... OR A BIT MORE... FROM THIS
SYSTEM OVER THE NEXT COUPLE DAYS... WITH MUCH OF THAT OCCURRING WITH
THE FRONTAL BAND LATER TONIGHT AND EARLY THURSDAY. THIS IS NOT
EXPECTED TO DRIVE ANY RIVERS TO BANKFULL ATTM.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THURSDAY FOR LMZ844>849.

&&

SYNOPSIS...MEADE
SHORT TERM...MEADE
LONG TERM...DKC
AVIATION...DKC
HYDROLOGY...MEADE
MARINE...MEADE
Hazardous weather outlook, Oct 17, 6:03 AM EDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
603 AM EDT WED OCT 17 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-181015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
603 AM EDT WED OCT 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS COULD FORM THIS AFTERNOON MAINLY WEST OF
HIGHWAY 131. SEVERE WEATHER IS NOT FORECASTED. THE MAIN THREAT
WITH ANY THUNDERSTORM WILL BE BRIEFLY HEAVY RAINFALL AND CLOUD TO
GROUND LIGHTNING STRIKES.

A COUPLE OF THUNDERSTORMS COULD LINGER INTO THE EVENING GENERALLY
ALONG AND SOUTH OF INTERSTATE 96. SEVERE WEATHER IS NOT FORECASTED
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-181015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
603 AM EDT WED OCT 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT THROUGH TONIGHT.

THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT. THE MAIN RISK WITH THE STORMS WILL BE CLOUD TO WATER
LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Oct 17, 4:15 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 PM EDT WED OCT 17 2012

MIZ043-044-050-056-172115-
MUSKEGON-NEWAYGO-OCEANA-OTTAWA-
415 PM EDT WED OCT 17 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF MUSKEGON...MOVING NORTHEAST
AT 35 MPH.

ONE HALF INCH HAIL WAS REPORTED IN MUSKEGON AT 407 PM. HAIL TO ONE
HALF INCH IN DIAMETER...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  TWIN LAKE...          LAKEWOOD CLUB...      BRIDGETON...
  HOLTON...             ASHLAND TWP...        REEMAN...
  BRUNSWICK...          FREMONT...            HESPERIA...
  NEWAYGO...            WHITE CLOUD...        GOODWELL TWP...
  TROY TWP...           WOODLAND PARK...      WOODVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4311 8629 4314 8629 4326 8637 4382 8605
      4381 8556 4355 8557 4306 8615
TIME...MOT...LOC 2013Z 213DEG 32KT 4327 8617

HOVING
Local storm report, Oct 17, 4:17 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
417 PM EDT WED OCT 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             3 ESE MUSKEGON          43.21N 86.21W
10/17/2012  M0.50 INCH       MUSKEGON           MI   TRAINED SPOTTER

            ONE HALF INCH HAIL REPORTED NEAR MERCY HOSPITAL.

&&

HOVING
Local storm report, Oct 17, 4:19 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
419 PM EDT WED OCT 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             2 E MUSKEGON            43.22N 86.20W
10/17/2012  M0.25 INCH       MUSKEGON           MI   BROADCAST MEDIA

            REPORT RELAYED BY WZZM.

&&

HOVING
Local storm report, Oct 17, 4:36 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
436 PM EDT WED OCT 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             1 NNE BATTLE CREEK      42.34N 85.18W
10/17/2012  M0.70 INCH       CALHOUN            MI   TRAINED SPOTTER

            MOSTLY DIME SIZE HAIL REPORTED.

&&

HOVING
Local storm report, Oct 17, 4:38 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
438 PM EDT WED OCT 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             1 NNE BATTLE CREEK      42.34N 85.18W
10/17/2012  M0.70 INCH       CALHOUN            MI   TRAINED SPOTTER

            CORRECTED TIME OF REPORT. MOSTLY DIME SIZE HAIL REPORTED.

&&

HOVING
Special weather statement, Oct 17, 4:46 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
446 PM EDT WED OCT 17 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-172245-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
446 PM EDT WED OCT 17 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND NORTH OF I-96 AND EAST
OF U.S. 131 PRODUCING HAIL UP TO DIME SIZE. EXPECT SCATTERED
THUNDERSTORMS TO BE POSSIBLE THIS EVENING AS MORE ACTIVITY MOVES IN
FROM NORTHERN INDIANA AND INTO SOUTHERN LOWER MICHIGAN.

ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...
AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH THESE STORMS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4207 8623 4223 8623 4225 8638 4260 8624
      4301 8624 4362 8656 4382 8644 4406 8653
      4418 8640 4416 8460 4348 8460 4346 8436
      4282 8436 4278 8416 4208 8413 4207 8414
TIME...MOT...LOC 2041Z 213DEG 32KT 4327 8616

HOVING

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 4:15 PM EDTSpecial Weather StatementGRRNewaygo60 min

Nearby

Special Weather Statements in Michigan, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.